Minnesota, 2025

Heavy Snow in Minnesota, March 23 to 24, 2025

March 23 to 24, 2025 · NWS DLH · 5 events in 5 counties and zones

A strengthening area of low pressure passed to the south of the Northland on the 23rd, bringing light snowfall to much of the region. The heaviest snowfall was reported along the International Border area into the Minnesota Arrowhead, where lake enhancement brought totals of almost 11 inches in spots.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strengthening area of low pressure passed to the south of the Northland on the 23rd, bringing light snowfall to much of the region. The heaviest snowfall was reported along the International Border area into the Minnesota Arrowhead, where lake enhancement brought totals of almost 11 inches in spots. Another area of enhanced snowfall was observed across northern Cass County where just over 6 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 23, 12:02 AM CST, 1 hour 58 minutes earlier. Its key messages:

  • A wintry mix arrives tonight as a low pressure system moves across MN and northern WI. Ice accumulations will be possible after midnight before a transitions to mostly snow in the morning. Winter Headlines have been updated and expanded.
  • The system exits Sunday night but may lead to an increase in lake effect snow accumulations along the South Shore. If trends hold, an upgrade from an Advisory to a Warning may be needed.
  • Temperatures recover back into the 40s and some 50s next week with a few fast moving clippers possible. No signal for any impactful weather at this time.
Area forecast discussion, Mar 23, 12:02 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
102 AM CDT Sun Mar 23 2025

.KEY MESSAGES...

- A wintry mix arrives tonight as a low pressure system moves
  across MN and northern WI. Ice accumulations will be possible
  after midnight before a transitions to mostly snow in the
  morning. Winter Headlines have been updated and expanded.

- The system exits Sunday night but may lead to an increase in
  lake effect snow accumulations along the South Shore. If
  trends hold, an upgrade from an Advisory to a Warning may be
  needed.

- Temperatures recover back into the 40s and some 50s next week
  with a few fast moving clippers possible. No signal for any
  impactful weather at this time.

&&

.UPDATE...
Issued at 917 PM CDT Sat Mar 22 2025

Some minor upgrades to headlines this evening as we continue to
monitor the latest short-range model runs.

First, we upgraded Iron County to a Winter Storm Warning for
expected snow totals roughly in the 5 to 9 inch range in the
northern part of the county. This will be somewhat the usual
case where we get the synoptic snow first, but then a somewhat
prolonged ending due to lake and terrain enhancement lasting
into early Monday morning, leading to the higher totals there.

Next, another upgrade to a warning for Koochiching county. This
is due to some potential for fgen banding around the borderland
with the initial wave of snow this morning, which could lead to
some totals in the 6 or 7 inch range in the eastern part of the
county, including International Falls. Snowfall rates around 1"+
per hour are possible from around 5-10 AM.

No other upgrades at this time, but there are some other areas
that we'll continue to monitor that could be candidates for
upgrades later tonight if model trends remain. Some gravity wave
and terrain enhancement over the Bayfield Peninsula could
produce some localized 6"+ totals. There also remains a fair bit
of model spread in an approximate area enclosed by Duluth, Grand
Rapids, and Virginia, where some lingering fgen could produce
some locally higher storm totals approaching 6" or so, but a lot
of that will depend on ptypes at onset later tonight. If more
snow falls in lieu of freezing rain, some higher snow totals
could result. But, confidence remains highest in advisory
amounts for these areas, so we will keep headlines as-is for
this update.

&&

.DISCUSSION...
Issued at 332 PM CDT Sat Mar 22 2025

Current Conditions:

Surface high pressure is departing this afternoon with southerly
winds filtering back into the region. Radar highlights a few echoes
moving out of the Red River Valley and into northern MN. However,
very robust dry layer extends through the low levels which will
likely prevent any accumulations this afternoon. Surface
observations out west highlight a low pressure moving across the
Northern Plains that will be the focal point of this forecast
package.

Winter Storm Sunday/Monday:

Moisture-

The aforementioned low pressure system over the Northern Plains cuts
across southern MN and into northern WI by Sunday afternoon. ALPW
highlights a wave of mid and low level moisture moving out of the
Pacific NW and into the Northern Plains. Meanwhile, further south we
see gulf moisture being pulled up into the Central Plains. As the
low moves through tonight and tomorrow we will see our PWATs jump to
0.50 inches, which climatologically isn't abnormal, and when
compared to the Euros EFI it falls in the 0.6-0.7 so again not
alarming. The current tracks would suggest minimal tapping of
the gulf moisture, but if we swing the low slightly more
northwest then moisture content will see an increase.

Dynamics-

Fairly robust lifting dynamics associated with this system. Q
vector divergence coincides with strong omega within the lower
levels to provide good synoptic and mesoscale forcing. There
will be some FGEN thrown into the mix as well which could lead
to some banded snow overnight across northern MN and then again
Sunday along the North Shore and NW WI. With it being mid March
we still must contend with some warm air throwing a wrench into
the forecasted precipitation amounts and types. The consensus
at this time has most of the deterministic models pointing at a
warm nose of air intruding into the Brainerd Lakes region
tonight before retreating by Sunday morning. With overnight
temperatures largely expected to get below freezing we will see
a strip of snow mixed with freezing rain likely between 1AM and
5AM through the Brainerd Lakes Region and into Washburn County.
Thereafter, the atmosphere cools enough to see primarily snow.
A decent amount of riming lead to lower SLRs in the 8-12 range.
Snow will be of the heavy concrete variety before cold air aloft
rushes in Sunday night.

Whats changed-

A slightly slower onset time from the previous forecast package with
cooler overnight temperatures leading to a boost in ice
accumulations initially. This has lead to adding southern
Aitkin, Pine, Burnett, and Washburn into a Winter Weather
Advisory. Snow totals have seen a slight uptick within the
Arrowhead leading to upgrading from an Advisory to a Warning.
The South Shore will be an area that needs to be monitored for
additional upgrades, especially tomorrow night. A favorable
northwest flow develops as the low exits the region with cool
air flowing over the Lake once again. This has led to an uptick
in snowfall amounts within the usual lake effect snow belt. Iron
county in particular may need to be upgraded to a Warning if
trends hold.

Timing-

Weak echoes over the region currently are not amounting to too
much as dry air remains prevalent. As the low approaches and we
begin to saturate the lower levels, precipitation is expected
to begin in the Brainerd Lakes region near midnight. As this
spreads NE it will be a mix of freezing rain and snow before the
cooler temperatures win out around 5AM where snow will be the
dominate precipitation type. The heaviest snowfall rates ramp
up after 7AM along the North Shore with rates upwards of 1 inch
per hour. Snow is expected to linger into the afternoon but
decrease in intensity. The warming temperatures will also
introduce some mixture of rain/snow once again. Sunday night the
snow threat shifts to the South Shore and the lake effect belt.

Midweek:

After the departure of the Sun/Mon system temperatures warm
back into the 40s and some 50s. A few quick hitting clippers
look possible embedded in the northwest flow regime. At this
time the signal for any impactful weather is low. Models quickly
diverge for next weekend with a variety of differing solutions.
Even cluster analysis varies between a trough or a ridge to our
west, so we'll have to wait on some better consensus before
discussing details in the extended.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 102 AM CDT Sun Mar 23 2025

An initial band of mixed precipitation is moving from southwest
to northeast tonight, and will impact BRD to start the forecast
period. This band will continue to push northeastward overnight,
initially with a mix of freezing rain and snow. Expect impacts
at all forecast terminals before 12Z. Precipitation will
transition to all snow for INL, HIB, and DLH. Any precipitation
that falls will have a heavy and wet consistency. MVFR/IFR cigs
are expected with heavier precipitation, with at least MVFR vis.
HIB/INL/DLH have a 30-80% chance of seeing LIFR visibilities
during times of heavier snowfall. A dry slot may bring a
temporary end to precipitation around late- morning from south
to north, then more snow is expected through Sunday afternoon.
Southeast winds will increase with gusts of 18-22kts at times
through the morning. Winds become northwesterly with the passage
of a surface low this afternoon, with gusts of 25 to 30 knots.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 332 PM CDT Sat Mar 22 2025

Southeast to easterly winds will be streaming across the region this
evening with a few gusts up to 20kts. A low pressure system moves
out of the Northern Plains tonight leading to increasing winds on
Sunday. Small craft advisories have been issued. Winds will turn to
out of the northwest with the lows passage on Sunday night.
Look for both winds and waves to taper off by Monday afternoon.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 1 AM CDT Monday for MNZ010-011.
     Winter Storm Warning until 7 AM CDT Monday for MNZ012-020-021.
     Winter Weather Advisory until 1 AM CDT Monday for MNZ018-019-
     025-026-035-037.
     Winter Weather Advisory until 1 PM CDT this afternoon for
     MNZ036-038.
WI...Winter Weather Advisory until 1 PM CDT this afternoon for
     WIZ006-007.
     Winter Weather Advisory until 7 AM CDT Monday for WIZ001-002-
     008-009.
     Winter Weather Advisory until 1 PM CDT Monday for WIZ003.
     Winter Storm Warning until 1 PM CDT Monday for WIZ004.
MARINE...Small Craft Advisory from 4 PM this afternoon to 1 PM CDT
     Monday for LSZ121-145>148-150.
     Small Craft Advisory from 4 AM early this morning to 10 AM CDT
     Monday for LSZ140>144.

&&

UPDATE...HA
DISCUSSION...JDS
AVIATION...HA
MARINE...Britt
Hazardous weather outlook, Mar 22, 6:26 PM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
726 PM CDT Sat Mar 22 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-240030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
726 PM CDT Sat Mar 22 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

A freezing rain and snow mix begins after Midnight tonight and
lasts into late tonight before transitioning to all snow early
Sunday morning. Winter Storm Warnings and Advisories are in
effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Moderate to heavy snow is expected in much of the Northland into
Sunday night with the lowest totals south of Minnesota Highway
210 into the Brainerd Lakes region. Winter Storm Warnings and
Advisories will remain in effect through Monday morning.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
tonight to the National Weather Service.

LSZ121-140>148-150-240030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
726 PM CDT Sat Mar 22 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Easterly winds increase in speed to gust up to 30kts, with waves
of 5 to 7 feet. Small Craft Advisories are in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous conditions will continue through Monday morning as
winds become northerly.

NLy

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Northern St. Louis

When
March 23, 2:00 AM CST to 7:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
COOP Observer
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were reported across the northern part of the county. A high report of 9 inches was received from Kabetogama.

Heavy Snow, Northern Cass

When
March 23, 3:00 AM CST to 7:00 PM CST
Where
Northern Cass forecast zone
Reported by
CoCoRaHS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Snowfall amounts across the northern part of the county were generally under 6 inches. However, an observer near Bena reported a high amount of 6.5 inches.

Heavy Snow, Koochiching

When
March 23, 5:00 AM CST to 4:00 PM CST
Where
Koochiching forecast zone
Reported by
CoCoRaHS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 8 inches were reported across the county. A high report of 10.4 inches was received from the south side of International Falls.

Heavy Snow, Northern Cook / Northern Lake

When
March 23, 5:00 AM CST to March 24, 8:00 AM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Public
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Snowfall totals were in the 3 to 6 inch range across the area. A high report of 7 inches was received from 20 miles north of Grand Marais.

Heavy Snow, Southern Cook

When
March 23, 5:00 AM CST to March 24, 8:00 AM CST
Where
Southern Cook forecast zone
Reported by
Public
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Snowfall totals were in the 5 to 9 inch range along the North Shore. A high report of 10.7 inches was received from the Hovland area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235685, 1235689, 1235684, 1235686, 1235687.